Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 14, 2004, 11:14 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 11:14 PM MDT (05:14 UTC)
- Expired
- Aug 15, 2004, 2:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 150519
FFWABQ
NMC037-150815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1114 PM MDT SAT AUG 14 2004
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO
* UNTIL 215 AM MDT
* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS 11 MILES EAST OF
WHEATLAND TO RAGLAND...OR FROM 34 MILES SOUTHEAST OF TUCUMCARI TO
23 MILES SOUTH OF TUCUMCARI...MOVING SOUTHEAST AT 10 MPH.
* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
OVER WHEATLAND AND RURAL SOUTHEASTERN QUAY COUNTY
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.
LAT...LON 3499 10307 3498 10327 3489 10329 3488 10339
3481 10338 3481 10346 3478 10349 3471 10350
3470 10384 3493 10385 3515 10347 3520 10305
$$
231 follow-up statement
000 WGUS75 KABQ 150814 FFSABQ NMC037-150830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 214 AM MDT SUN AUG 15 2004 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN QUAY COUNTY IN NEW MEXICO... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ 16
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:30 PM MDT, 8 hours 44 minutes earlier.
Area forecast discussion, Aug 14, 2:30 PM MDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SAT AUG 14 2004 .DISCUSSION...CONVECTION FIRING OVER THE HIGH TERRAIN AGAIN TODAY DESPITE MORE CONVECTIVE DEBRIS HANGING AROUND THIS MORNING TO INHIBIT HEATING. LIKE YESTERDAY...LARGE HAIL THREAT EXISTS AS 500 MB TEMPERATURES AROUND -10C. UNLIKE YESTERDAY...WE HAVE A MORE DEFINED MID LEVEL SHORT WAVE TROUGH WHICH SHOWED UP ON THE MORNING ANALYSIS AND IS EVIDENT ON WATER VAPOR IMAGERY. THUS...STORMS MAY HAVE LONGER DURATION UPDRAFTS AND MAY HAVE MORE SUCCESS MAINTAINING ORGANIZATION OFF THE HIGHER TERRAIN. IN ANY EVENT...SEVERE THREAT SHOULD SUBSIDE AROUND SUNSET. ELSEWHERE...THUNDERSTORMS FORMED ALONG OLD OUTLOW BOUNDARY IN ROOSEVELT COUNTY. THESE ARE LACKING UPPER SUPPORT AT THIS TIME AND DYING A SLOW DEATH. UPPER CIRCULATION OVER SW NM WILL EJECT A WAVE EASTWARD WHICH MAY EVENTUALLY ENHANCE CONVECTIVE POTENTIAL IN THE SOUTHEAST...SO HAVE MAINTAINED SCATTERED POPS THERE OVERNIGHT. MORNING ANALYSIS ALSO SHOWED A SHORT WAVE TROUGH OVER NEVADA...WHICH ROUNDS THE RIDGE AND HEADS BACK TOWARD NE NM MONDAY AFTERNOON...SO HAVE TWEAKED POPS UP A TAD THEN. THE OTHER FEATURES EVIDENT WERE A SMALL SCALE CIRCULATION NEAR THE NM BOOTHEEL AND THE MORE BROAD TROUGH OVER THE PACIFIC. AN UPPER CIRCULATION CONTINUES TO BE HELD ONTO BY THE GFS IN SOME FORM OR ANOTHER OVER THE WESTERN CWFA INTO MID WEEK. ITS POSITION TONIGHT AND SUNDAY COULD ENCOURAGE STORMS TO TRACK UP THE RIO GRANDE VALLEY IN A MONSOON-LIKE FASHION...ALBEIT WITHOUT THE SURGE OF TROPICAL MOISTURE...SO AREAL EXTENT STILL IN QUESTION. NEXT WEEK...THIS SYSTEM IS SHOWN MOVING ACROSS THE WRN AND THEN NRN CWFA...SO HAVE MANIPULATED POPS AND TEMPERATURES TO REFLECT THIS PATH...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 060/087 061/084 060 19222 GALLUP.................... 055/081 054/080 054 19344 GRANTS.................... 053/082 052/080 053 19333 GLENWOOD.................. 062/082 062/085 062 19554 CHAMA..................... 047/076 048/075 047 19333 LOS ALAMOS................ 053/078 054/077 054 19333 RED RIVER................. 042/073 042/069 044 19433 TAOS...................... 049/079 049/078 051 19333 SANTA FE.................. 053/078 054/077 054 19333 SANTA FE AIRPORT.......... 055/081 055/080 056 19333 ESPANOLA.................. 056/083 057/082 057 19333 ALBUQUERQUE HEIGHTS....... 064/083 064/084 064 19323 ALBUQUERQUE VALLEY........ 064/084 064/085 065 19323 ALBUQUERQUE FOOTHILLS..... 061/081 062/082 062 19323 ALBUQUERQUE WEST MESA..... 063/083 063/084 063 19323 SOCORRO................... 061/084 060/085 061 19423 SANDIA PARK/CEDAR CREST... 055/076 055/077 055 19333 MORIARTY/ESTANCIA......... 052/079 054/079 054 19444 CARRIZOZO................. 057/079 058/079 058 19523 RUIDOSO................... 053/071 054/073 055 19544 RATON..................... 050/078 050/080 052 19433 LAS VEGAS................. 050/076 050/077 051 19444 ROY....................... 054/077 055/079 055 19433 CLAYTON................... 057/079 058/083 058 19433 SANTA ROSA................ 058/083 058/085 059 19434 TUCUMCARI................. 061/083 061/086 061 19422 FORT SUMNER............... 060/083 060/085 061 19423 CLOVIS.................... 060/081 060/084 062 19422 PORTALES.................. 060/080 060/084 062 19432 ROSWELL................... 063/083 064/087 064 19533 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 19
Hazardous weather outlook, Aug 14, 6:00 AM MDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 14 2004 NMZ001>021-151200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS INCLUDES THE AREA FROM THE NORTHEAST HIGHLANDS EAST TO THE TEXAS BORDER. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT ACROSS NORTHEAST NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES... COLFAX...UNION...MORA...HARDING...SAN MIGUEL...AND QUAY. 16
In the hours before
Special weather statement, Aug 14, 8:12 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 812 PM MDT SAT AUG 14 2004 NMZ013-021-150300- CURRY COUNTY-QUAY COUNTY- 812 PM MDT SAT AUG 14 2004 ...STRONG WINDS TO IMPACT CENTRAL QUAY AND NORTHERN CURRY COUNTIES THROUGH 900 PM... STRONG WINDS FROM A SEVERE THUNDERSTORM IN EASTERN QUAY COUNTY WILL IMPACT LOCATIONS ALONG AND EAST OF A LINE FROM TUCUMCARI TO FIELD IN QUAY AND CURRY COUNTIES. EXPECT WINDS UP TO 55 MPH UNTIL AROUND 900 PM. 44
Local storm report, Aug 14, 8:13 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL GLENRIO 35.18N 103.04W
08/14/2004 1.75 INCH QUAY NM LAW ENFORCEMENT
0745 PM HAIL 14 E SAN JON 35.11N 103.08W
08/14/2004 1.75 INCH QUAY NM PUBLIC
&&
CHJLocal storm report, Aug 14, 8:49 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD GLENRIO 35.18N 103.04W
08/14/2004 QUAY NM PUBLIC
FLOODING IN STREETS/ARROYOS AND LOW WATER CROSSINGS
&&
RTJLocal storm report, Aug 14, 8:54 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
854 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL GLENRIO 35.18N 103.04W
08/14/2004 1.75 INCH QUAY NM PUBLIC
&&
44Local storm report, Aug 14, 8:55 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL GLENRIO 35.18N 103.04W
08/14/2004 1.75 INCH QUAY NM PUBLIC
&&
44Local storm report, Aug 14, 10:29 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1029 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD TUCUMCARI 35.17N 103.73W
08/14/2004 QUAY NM LAW ENFORCEMENT
FLASH FLOODING IN TUCUMCARI...SAN JON...LOGAN...AND RURAL
AREAS INCLUDING INTERSTATE 40 AND HWY 54.
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:30 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 60 min |
| Aug 14, 7:30 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 60 min |
| Aug 14, 7:42 PM MDT | Tornado Warning | ABQ | Quay | 48 min |
| Aug 14, 7:46 PM MDT | Flash Flood Warning | ABQ | Quay | 119 min |
| Aug 14, 9:17 PM MDT | Flash Flood Warning | ABQ | Quay | 118 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.